Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 358, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 20, 2002, 4:41 PM CDT for Lauderdale County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2002, 4:41 PM CDT (21:41 UTC)
- Expired
- Sep 20, 2002, 5:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lauderdale County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
386 WUUS54 KBMX 202141 SVRBHM ALC077-202215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 441 PM CDT FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUDERDALE COUNTY IN NORTHWEST ALABAMA * UNTIL 515 PM CDT * AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF FLORENCE...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLOVERDALE AND ST. FLORIAN. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3490 8784 3477 8770 3505 8727 3522 8745
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:47 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 20, 2:47 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 247 PM CDT FRI SEP 20 2002 SURFACE COLD FRONT EXTENDING ACROSS WESTERN TN, AR AND LA SLOWLY MOVING TO THE SOUTHEAST. CONVECTION FIRING ALONG AND AHEAD OF FRONT...WHERE GOOD MOISTURE PRESENT. THE SURFACE FRONT WILL MOVE INTO NORTHWEST ALABAMA TOWARD SUNSET...THEN STALL SOMEWHERE ACROSS NORTHEAST ALABAMA EARLY SATURDAY MORNING. MUCH OF THE ENERGY PULLS NORTH...BUT WILL CONTINUE CHANCE POPS ACROSS EASTERN AND CENTRAL AREAS...WHERE GOOD MOISTURE EVIDENT...UNTIL UPPER SHORT WAVE PUSHES FRONT THROUGH ON SUNDAY NIGHT. FORECAST FOR NEXT WEEK CONTINGENT UPON WHETHER ISIDORE AFFECTS GULF COAST...AND MODELS ALL DIFFER ON SOLUTION. FOR NOW WILL BROADBRUSH CHANCE POPS ACROSS AREA WEDNESDAY THROUGH FRIDAY. HSV 070/087 066/084 062 7432 BHM 073/086 070/085 064 7544 MGM 071/087 070/087 065 6544 .BHM...NONE. 83
In the hours before
Special weather statement, Sep 20, 1:37 PM CDT, 3 hours 4 minutes before
ALZ001>050-202100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 137 PM CDT FRI SEP 20 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT PUSHING INTO THE LOWER MISSISSIPPI VALLEY WILL HELP TO SET OFF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH TONIGHT. DUE TO THE AMOUNT OF INSTABILITY AND WIND SHEAR PRESENT... THERE IS A CHANCE THAT SOME THUNDERSTORMS MAY GROW STRONG ENOUGH TO PRODUCE STRONG OR DAMAGING WINDS. THE AREA WITH THE BEST CHANCE OF EXPERIENCING THESE THUNDERSTORMS IS THE NORTHWEST CORNER OF ALABAMA...FROM THE CITIES OF HUNTSVILLE... HALEYVILLE...AND VERNON...NORTH AND WEST. THE STORM PREDICTION CENTER HAS PLACED THIS PART OF ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS. THE PRIMARY THREAT TIME FOR ALL THUNDERSTORMS WILL BE FROM LATE AFTERNOON UNTIL AROUND MIDNIGHT...WITH THE EARLIER TIMES MORE LIKELY FOR THE WESTERN PORTIONS OF THE STATE...AND THE LATER TIMES FOR THE EASTERN PORTION OF THE STATE. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT.
Special weather statement, Sep 20, 3:06 PM CDT, 1 hour 35 minutes before
ALZ001>050-202200- HAZARDOUS WEATHER OUTLOOK...UPDTAED NATIONAL WEATHER SERVICE BIRMINGHAM AL 306 PM CDT FRI SEP 20 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT PUSHING INTO THE LOWER MISSISSIPPI VALLEY WILL HELP TO SET OFF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH TONIGHT. DUE TO THE AMOUNT OF INSTABILITY AND WIND SHEAR PRESENT... THERE IS A CHANCE THAT SOME THUNDERSTORMS MAY GROW STRONG ENOUGH TO PRODUCE STRONG OR DAMAGING WINDS. THE AREAS WITH THE BEST CHANCE OF EXPERIENCING THESE THUNDERSTORMS ARE NORTHERN AND NORTHWEST ALABAMA...FROM THE CITIES OF BRIDGEPORT... CULLMAN...JASPER...AND CARROLLTON...NORTH AND WEST. THE STORM PREDICTION CENTER HAS PLACED THIS PART OF ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS. THE PRIMARY THREAT TIME FOR ALL THUNDERSTORMS WILL BE AFTER 4 PM UNTIL AROUND MIDNIGHT...WITH THE EARLIER TIMES MORE LIKELY FOR THE WESTERN PORTIONS OF THE STATE...AND THE LATER TIMES FOR THE EASTERN PORTION OF THE STATE. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 48 min |
| Sep 20, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 32 min |
| Sep 20, 6:50 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 40 min |
| Sep 20, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.